Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Milwaukee, WI

May 15, 2017Ozaukee County, Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 15, 2017, 10:49 PM CDT for Ozaukee County, Washington County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 10:49 PM CDT (03:49 UTC)
Expired
May 15, 2017, 11:15 PM CDT
In force
26 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Ozaukee County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 61 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS53 KMKX 160349
SVRMKX
WIC089-131-160415-
/O.NEW.KMKX.SV.W.0037.170516T0349Z-170516T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1049 PM CDT MON MAY 15 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southern Ozaukee County in southeastern Wisconsin...
  Southeastern Washington County in southeastern Wisconsin...

* Until 1115 PM CDT

* At 1048 PM CDT, a severe thunderstorm was located near Grafton,
  moving east at 45 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Law enforcement. At 1049 pm, golf ball sized hail was 
           reported in Grafton. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Mequon, Brown Deer, Grafton, Cedarburg, Port Washington, Jackson,
  Saukville, Bayside, Thiensville and Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 8787 4332 8787 4326 8789 4319 8789
      4319 8819 4331 8825 4344 8781
TIME...MOT...LOC 0348Z 253DEG 40KT 4332 8788 

HAIL...1.75IN
WIND...<50MPH
 
$$

HALBACH
2 follow-up statements
522 
WWUS53 KMKX 160402
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1102 PM CDT MON MAY 15 2017

WIC131-160412-
/O.CAN.KMKX.SV.W.0037.000000T0000Z-170516T0415Z/
Washington WI-
1102 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4335 8787 4332 8787 4326 8789 4319 8789
      4319 8804 4333 8803 4344 8781
TIME...MOT...LOC 0402Z 244DEG 32KT 4329 8788 

$$

WIC089-160415-
/O.CON.KMKX.SV.W.0037.000000T0000Z-170516T0415Z/
Ozaukee WI-
1102 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHERN OZAUKEE COUNTY...

At 1102 PM CDT, a severe thunderstorm was located near Grafton,
moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. These storms have had a history of 
         producing hail between the size of quarters and golf 
         balls.. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mequon, Brown Deer, Grafton, Cedarburg, Port Washington, Saukville,
Bayside and Thiensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 8787 4332 8787 4326 8789 4319 8789
      4319 8804 4333 8803 4344 8781
TIME...MOT...LOC 0402Z 244DEG 32KT 4329 8788 

HAIL...1.00IN
WIND...<50MPH
 
$$

GAGAN
633 
WWUS53 KMKX 160409
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1109 PM CDT MON MAY 15 2017

WIC089-160418-
/O.EXP.KMKX.SV.W.0037.000000T0000Z-170516T0415Z/
Ozaukee WI-
1109 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OZAUKEE COUNTY WILL
EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4335 8787 4332 8787 4326 8789 4319 8789
      4319 8804 4333 8803 4344 8781
TIME...MOT...LOC 0408Z 260DEG 31KT 4328 8781 

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:16 PM CDT, 33 minutes earlier.

Area forecast discussion, May 15, 10:16 PM CDT, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1016 PM CDT Mon May 15 2017

.UPDATE...

We will continue to walk this line of storms through southeast
Wisconsin late this evening and cancel the severe thunderstorm
watch after it gets through each county. The line is losing its
organization and there are more concentrated areas of downburst
type signatures showing up now. We did not get any reports of
damaging winds from Dane County, but the velocity is getting
stronger along the leading edge of the line once again in
Jefferson and Walworth Counties as of 10:05 pm.

The next round of convection is beginning over southeast MN now.
This is developing along the nose of the strengthening low level
jet and 850mb warm front. Storms are expected to expand eastward
into central WI along this front as the night goes on and then
progress northward. A few storms could clip the
Sauk/Marquette/Green lake areas, but too much uncertainty to
include this area in a watch. There is a better chance of storms
going to our north.

&&

.MARINE...

Winds will increase out of the southwest late Tuesday morning.
Wind gusts up to 25 knots are expected Tue afternoon into early
evening, especially near the shoreline. A small craft advisory is
in effect for this period.

&&

.PREV DISCUSSION... (Issued 643 PM CDT Mon May 15 2017)

UPDATE...Initial wave of storms shifting off to the east of the
area with next upstream activity taking aim on southern WI for
later this evening. Seeing some better instability nudging into
southern WI so it would appear that these IA storms should hold
together as they shift eastward. Some subtle southward drift to
this line. Plenty of upstream warnings with wind damage reported.
0-6km shear and mid level lapse rates look pretty favorable
though the most ideal parameters appear set up across the
southwest cwa with the threat appearing much less in the northeast
cwa. Round 3 associated with the 850 LLJ looks like it may set up
a bit more to the north according to the latest HRRR but may clip
the northern CWA.

PC

AVIATION(00Z TAFS)...First round of storms have shifted to the
east and now the next upstream line in Iowa should make its way
across srn WI from about 02z-0530z or thereabouts. Will have to
keep an eye on these storms as there has been wind damage reported
across northern Iowa so certainly some severe wx potential is in
the mix for srn WI. Once this second round clears southeast WI
the next round looks like it is set up to affect areas north of
the TAF sites. A gusty south wind takes hold on Tuesday with warm
and humid conditions but storms chances to

PC

PREV DISCUSSION... (Issued 217 PM CDT Mon May 15 2017)

DISCUSSION...

Tonight - Confidence...Quite Low
Meso models had earlier locked onto an MCS trudging across
southern WI in the 22-03z though some later runs are now showing
this to be somewhat disorganized though still storms coming
through with a mid level shortwave. The latest SPC meso plots show
a nudge northeastward of some higher MUCAPE but any SBCAPE
focused in central and southern Iowa. With the primary ridge
riding shortwave and divergence from upper jet max coming through
around 00z and all sorts of upstream activity in southern MN will
hang onto the original thinking on timing of any lead activity
though confidence in a full fledged MCS is waning a bit. Better
downdraft cape and derecho composite indices are showing an axis
that is skewed further south, although it appears portions of our
west and south would be more vulnerable due to proximity of
increase in MUCAPE there. After this initial activity goes through
we will be watching for more storms to fire with a ramped up LLJ.
However most of the models are showing this focusing more to our
west and north with the exception of the GEM and NAMNest. Will
have higher POPS in the north later in the night.

Tuesday - Confidence...Medium
Broad southwest anticyclonic 500 millibar flow expected. Low
level boundaries are expected to be to our north with a warm,
breezy and humid regime setting up. Toasty 925 temps of 21-22c
yield highs In the 80s.

Tuesday night through Wednesday night...Forecast confidence is
medium.

The scenario for the midweek system is mostly unchanged. We have a
rather intense mid level, closed circulation that takes on a
negative tilt orientation as it lifts up here Wed afternoon and
evening. Surface cyclogenesis gets going across the plains Tuesday
night and we could see some leading showers or storms get into our
western areas late Tuesday night. The surface low should track
across southeast MN, heading northeast. More scattered showers and
storms are possible, especially Wed aftn and evening. But, instability
may be compromised by clouds from morning showers/storms. We'll
have to see about that. Right now, there is no severe risk
highlighted in the SPC day 3 outlook, but that may change if we
can build up more instability.

Thursday...Forecast confidence is medium.

We should mostly dry out for Thursday and Thursday night as brief
ridging moves in between the system exiting to the northeast and
another one forming to the south.

Friday through Sunday...forecast confidence is low.

A cooler and wet period is expected for the latter half of the
week. A large and slow moving system will pass just south of
Wisconsin. This puts us on the cooler side of the system with
northeast winds off Lake Michigan. It looks on and off wet with
showers. Highs will cool into the 50s and 60s.

AVIATION(18Z TAFS)...

Meso models bouncing around a bit on degree of MCS moving through
this evening. With gradual moisture advection and a bump in
MUCAPE will still keep the original timing in place for at least
some activity to come through in the 22-03z time frame though
confidence waning a bit in a full fledged MCS in this window.
After this initial activity moves through towards mid evening or
so subsequent development will hinge on the LLJ and latest meso
runs tend to favor this activity to be north of the TAF sites
throughout the night but will need to keep an eye on these
overnight trends. Tuesday is looking warm and windy with southerly
winds becoming gusty with bulk of precip focused to our north.

MARINE...A Small Craft Advisory may be needed at times from Tue
aft into Fri nt. Breezy sly winds will develop at times for Tue
aft through Thu AM with winds then shifting to the nne for Thu PM
into Fri eve. High waves will be possible at times from Wed aft
into Fri nt.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 3 PM to 9 PM CDT Tuesday for
     LMZ643>646.

&&

Update...Cronce
Tonight/Tuesday and Aviation/Marine...Collar
Tuesday Night through Monday...Davis
Hazardous weather outlook, May 15, 9:45 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
945 PM CDT Mon May 15 2017

WIZ046-047-051-052-056>060-062>072-161200-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
945 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

There is a Severe Thunderstorm Watch across portions of southern
Wisconsin through 2 am. The primary threat is damaging, straight-
line winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms late Tuesday night through
Wednesday night. There is a small chance of storms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through late tonight.

LMZ643>646-161200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
945 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening through late
tonight. There is a Slight Risk of severe thunderstorms. The
primary threat is damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There are chances for thunderstorms late Tuesday night through
Wednesday night. There is a small chance of storms on Saturday.

A Small Craft Advisory may be needed at times from Tuesday
afternoon through Thursday for gusty winds and high waves.

MRC

www.weather.gov/mkx

In the hours before

Local storm report, May 15, 9:13 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
913 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     DARLINGTON              42.68N 90.12W
05/15/2017                   LAFAYETTE          WI   PUBLIC

            TREES AND POWER LINES DOWN.

&&

PC
Local storm report, May 15, 9:15 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     5 NNW DARLINGTON        42.75N 90.17W
05/15/2017                   LAFAYETTE          WI   PUBLIC

            TREES AND POWER LINES DOWN.

&&

PC
Local storm report, May 15, 9:27 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
927 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     5 S BROWNTOWN           42.51N 89.80W
05/15/2017                   GREEN              WI   PUBLIC

            TREE DOWN.

&&

PC
Local storm report, May 15, 9:28 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     MONROE                  42.60N 89.64W
05/15/2017                   GREEN              WI   PUBLIC

            COUPLE TREES DOWN.

&&

PC
Special weather statement, May 15, 9:49 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
949 PM CDT MON MAY 15 2017

WIZ057>059-063>065-069>072-160330-
Dodge-Walworth-Columbia-Rock-Waukesha-Racine-Washington-Jefferson-
Dane-Kenosha-
949 PM CDT MON MAY 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WALWORTH...EASTERN ROCK...
WESTERN WAUKESHA...SOUTHWESTERN WASHINGTON...JEFFERSON AND DODGE
COUNTIES...

At 948 PM CDT, a line of strong thunderstorms was located from Lake
Wisconsin south to near Beliot. These storms are moving east at 55
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Janesville, Beloit, Watertown, Beaver Dam, Whitewater, Hartford, Fort
Atkinson, Elkhorn, Delavan, Jefferson, Lake Geneva, Mukwonago,
Delafield, Lake Mills, Milton, Mayville, Columbus, East Troy, Horicon
and Waterloo.

LAT...LON 4250 8904 4352 8901 4354 8844 4249 8829
TIME...MOT...LOC 0248Z 262DEG 49KT 4300 8896

SPM
Local storm report, May 15, 10:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1026 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     NWS MILWAUKEE/SULLIVAN  42.97N 88.55W
05/15/2017  M57 MPH          JEFFERSON          WI   OFFICIAL NWS OBS

&&

SMARQUARDT

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:08 PM CDTSpecial Weather StatementMKXRock, Walworth37 min
May 15, 7:49 PM CDTSpecial Weather StatementMKXWalworth26 min
May 15, 7:57 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette63 min
May 15, 8:17 PM CDTSpecial Weather StatementMKXWalworth43 min
May 15, 8:44 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette61 min
May 15, 8:47 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette58 min
May 15, 8:52 PM CDTSpecial Weather StatementMKXSauk38 min
May 15, 9:08 PM CDTSmall Craft AdvisoryMKX5 days
May 15, 9:26 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk49 min
May 15, 9:27 PM CDTSevere Thunderstorm WarningMKXRock48 min
May 15, 9:49 PM CDTSpecial Weather StatementMKXDodge, Jefferson, Walworth41 min
May 15, 10:07 PM CDTSevere Thunderstorm WarningMKXJefferson, Walworth, Waukesha38 min
May 15, 10:24 PM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine, Waukesha51 min
May 15, 10:31 PM CDTSpecial Marine WarningMKX89 min
May 16, 1:34 AM CDTSpecial Weather StatementMKXSauk26 min
May 16, 2:12 AM CDTSpecial Weather StatementMKXMarquette33 min
May 16, 3:08 AM CDTSpecial Weather StatementMKXMarquette37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.